Oregon, 2009

Extreme Cold in Oregon, December 5 to 11, 2009

December 5 to 11, 2009 · NWS MFR · 9 events in 9 counties and zones

A frigid Arctic air mass moved into Oregon December 5th and remained over the area through December 12th, when it finally abated as a Pacific system approached the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A frigid Arctic air mass moved into Oregon December 5th and remained over the area through December 12th, when it finally abated as a Pacific system approached the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 5, 2:41 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 5, 2:41 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PST SAT DEC 5 2009

.DISCUSSION...AREA STUCK BETWEEN VERY COLD AND DRY AIR MASS TO THE
NORTH AND MOIST AND WARM AIR MASS TO THE SOUTH FOR THE NEXT
SEVERAL DAYS. NORTHEAST 11KT JET DIGS THE UPPER TROUGH SOUTH WITH
THE BEST DYNAMICS IN CENTRAL CALIFORNIA BY MONDAY MORNING. THIS
PATTERN ALSO USHERS A VERY COLD AIR MASS INTO THE GREAT
BASIN...WITH 850MB TEMPS NEARING -20C SLIPPING DOWN WEST OF THE
CASCADES BY MONDAY MORNING ALSO. WITH OFFSHORE FLOW SOME OF THIS
COLD AIR MASS WILL SLIP OVER THE CASCADES RESULTING IN VERY COLD
TEMPERATURES EXTENDING TO THE COAST. THE TIMING OF TOMORROWS
SYSTEM IS A BIT SLOWER THAN THE MODELS INDICATED YESTERDAY...AND
AM THINKING THAT FOG WILL DEVELOP ON MORE NIGHT WEST OF THE
CASCADES WITH A STRONG INVERSION BEFORE STRONGER WINDS AND SHORT
WAVE PASSAGES FINALLY MIX AND WASH OUT THIS STUBBORN PATTERN BY
SUNDAY AFTERNOON. THE REGION WILL BE MOSTLY INFLUENCED BY WRAP
AROUND MOISTURE WITH THIS SYSTEM...AND WITH THE COLD AIR MASS TO
THE NORTH OF THIS SYSTEM SNOW LEVELS WILL BE DOWN TO THE VALLEY
FLOORS OVER ALMOST OF OF THE FORECAST AREA. HOWEVER...BEING AT THE
TAIL END OF THE WRAP AROUND PRECIP...SNOW AMOUNTS WILL BE LIGHT.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY...DECEMBER 9TH THROUGH 12TH...
SIGNIFICANT UNCERTAINTY STILL EXISTS IN TIMING AND DETAILS DURING
THIS TIME PERIOD. WHILE MODEL GUIDANCE CONTINUES TO SUGGEST AN
INCREASED CHANCE OF STORMINESS AND WARMER CONDITIONS GETTING CLOSER
OR EVEN SURPASSING SEASONAL AVERAGES BEFORE THE MIDDLE OF THE
MONTH...IT CONTINUES TO STRUGGLE WITH THE BLOCKING HIGH PRESSURE
RIDGE OVER AND NEAR ALASKA...THE AMOUNT OF COLD AND DRY ARCTIC AIR
THAT WILL SPILL INTO THE REGION AND THE EASTERN PACIFIC AROUND THIS
HIGH...AND...MOST IMPORTANTLY...HOW MUCH SUBTROPICAL MOISTURE AND
ENHANCED FLOW IS ABLE TO SURGE NORTHWARD ALONG THE WEST COAST.
CONTINUED TO FOLLOW HPCS LEAD ON THE PREFERRED GUIDANCE...WHICH IS
A BLEND BETWEEN VARIOUS ECMWF SOLUTIONS AND ENSEMBLES OF BOTH THE
ECMWF AND GFS MODELS.

THE REMNANTS OF TYPHOON NIDA IN THE WESTERN PACIFIC HAS FINALLY
LIFTED OUT TO THE NORTHEAST IN ITS ENTIRETY THIS AFTERNOON. THIS
SEEMS TO BE CAUSING A SIGNIFICANT RIPPLE IN THE JET STREAM THAT WILL
BE CRITICAL TO THE EVOLUTION OF BOTH THE SYSTEM IN THE SHORT TERM
AND THIS NEXT ONE AT THE BEGINNING OF THE LONG TERM.

MODEL SPEAK ASIDE...ITS WELL AGREED THAT COLD MODIFIED ARCTIC AIR
WILL BE OVER THE AREA AT THE BEGINNING OF THE PERIOD. WEDNESDAY
MORNING THROUGH THURSDAY MORNING A NEGATIVELY TILTED STORM SYSTEM IS
EXPECTED TO APPROACH FROM THE SOUTH AND WEST...BUT IT IS VERY
UNCLEAR IF THE SYSTEM WILL REACH FAR ENOUGH NORTH TO BRING
PRECIPITATION TO THE AREA.  AT THIS POINT EXPECT SOME MOISTURE TO
REACH NORTHWARD...BUT THE MAJORITY OF THE MOISTURE TO PUSH INTO
CENTRAL AND SOUTHERN CALIFORNIA. GIVEN THE COLD AIR IN
PLACE...HOWEVER...WHAT DOES MAKE IT NORTHWARD WILL FEATURE LOW SNOW
LEVELS...AT OR NEAR THE VALLEY FLOORS. OF NOTE...THE 18Z GFS NOW
RIDES THE SYSTEM NORTHWARD THOUGH THE ENTIRE AREA THURSDAY...WITH
THE NEXT LOW BEHIND IT MERGING WITH THE INITIAL SYSTEM.

BY FRIDAY AND SATURDAY MOST OF THE MODELS DO INDICATE THE JET
SURGING NORTHWARD WITH WARMER AIR CAPABLE OF HOLDING MORE MOISTURE
AND RAISING SNOW LEVELS OVER THE AREA. THIS HAS BEEN THE LONG HELD
PROGRESSION EXPECTED HERE AND AT HPC. INTERESTINGLY...THE GFS
NOW IS THE MOST BULLISH WITH BRINGING ACTIVITY NORTHWARD AND THE
ECMWF THE SLOWEST AND MOST STINGY...WHICH THE OPPOSITE OF THE TREND
FROM 24 HOURS BEFORE. HPC INDICATES THE HIGHEST CHANCE OF
PRECIPITATION FOR FRIDAY AND SATURDAY LIFTING NORTH FROM
CALIFORNIA TO AREAS WEST OF THE CASCADES IN WASHINGTON AND OREGON.
HAVE TRENDED WITH THIS IDEA AS IT SEEMS PLAUSIBLE THAT THE SOUTHERN
STREAM WILL EVENTUALLY WIN THE BATTLE AS THE HIGH IN ALASKA SLIPS
WESTWARD.

LUTZ

&&

.AVIATION...STRONGER WINDS EAST OF THE CASCADES WILL CLEAR LOWER
MOISTURE OUT WITH LOWER DECK COMING IN MVFR TO VFR. WEST OF THE
CASCADES WILL SEE MVFR TO IFR CONDITIONS AGAIN AFTER DARK AS FOG
AND LOW CLOUDS FILL IN THE WEST SIDE VALLEYS AGAIN TONIGHT. WINDS
INCREASE WITH BETTER MIXING TOMORROW...CLEARING THE LOW STUFF OUT
MORE QUICKLY THAN TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
     ORZ021-ORZ022.
     FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
     ORZ021-ORZ022.
     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM PST SUNDAY FOR
     ORZ021-ORZ022.
     FREEZE WARNING FROM MIDNIGHT SUNDAY NIGHT TO 9 AM PST MONDAY FOR
     ORZ021-ORZ022.
     AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY FOR ORZ024-ORZ026.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
     UNTIL 10 PM PST THIS EVENING FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM SUNDAY TO 10
     AM PST THURSDAY FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST MONDAY FOR PZZ370-
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THURSDAY
     FOR PZZ370-PZZ376.

SVEN
Hazardous weather outlook, Dec 5, 10:07 AM PST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1007 AM PST SAT DEC 5 2009

ORZ021-022-061400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1007 AM PST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT FROM 11PM THROUGH MIDNIGHT...SEE
WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FREEZE WARNING IS IN EFFECT THROUGH 9AM SUNDAY MORNING AND A
FREEZE WATCH GOES INTO EFFECT LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024>026-061400-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
1007 AM PST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION ADVISORY IS IN EFFECT THROUGH MIDNIGHT THIS
EVENING...SEE LATEST MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY IS IN EFFECT THROUGH 10AM SUNDAY...SEE
LATEST MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central Douglas County

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Official NWS Observations
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the teens. On the coldest nights...the 9th and the 10th, the coldest stations dipped into the single digits. |Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Eastern Curry County & Josephine County

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Official NWS Observations
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the teens. On the coldest nights...the 9th and the 10th, the coldest stations dipped into the single digits. |Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Eastern Douglas County Foothills

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the teens. On the coldest nights...the 9th and the 10th, the coldest stations dipped into the single digits. |Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Jackson County

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Jackson County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the teens. On the coldest nights...the 9th and the 10th, the coldest stations dipped into the single digits. |Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval. On the night of 12/08, a homeless man in Medford apparently froze to death.

Extreme Cold/Wind Chill, South Central Oregon Cascades

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Official NWS Observations
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the single digits above zero. On the coldest nights...the 8th through the 10th, the coldest stations dipped below zero. The coldest stations had lows ranging from 15 to 26 degrees below zero. Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Siskiyou Mountains & Southern Oregon Cascades

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Reported by
Official NWS Observations
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the single digits above zero. On the coldest nights...the 8th through the 10th, the coldest stations dipped below zero. The coldest stations had lows ranging from 15 to 26 degrees below zero. Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Klamath Basin

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Klamath Basin forecast zone
Reported by
Official NWS Observations
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the single digits above zero. On the coldest nights...the 8th through the 10th, the coldest stations dipped below zero. The coldest stations had lows ranging from 15 to 26 degrees below zero. Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Northern & Eastern Klamath County & Western Lake County

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the single digits above zero. On the coldest nights...the 8th through the 10th, the coldest stations dipped below zero. The coldest stations had lows ranging from 15 to 26 degrees below zero. Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

Extreme Cold/Wind Chill, Central & Eastern Lake County

When
December 5, 6:00 PM PST to December 11, 10:00 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Low temperatures in this zone during this interval were generally in the single digits above zero. On the coldest nights...the 8th through the 10th, the coldest stations dipped below zero. The coldest stations had lows ranging from 15 to 26 degrees below zero. Temperatures warmed on the 11th but remained well below normal...and became more seasonable on the 12th. Numerous broken pipes and other cold-related damage was reported during this interval.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Jackson County2009-12-0858MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198956, 198957, 198958, 198959, 198963, 198964, 198965, 198966, 198967.